Winter is here and, with it, cold season. To arm themselves, many people purchase over-the-counter drugs, which are those that don’t require a doctor’s prescription. Taken as directed, over-the-counter cold medications like cough syrups are safe and can help relieve annoying cold symptoms that interrupt our lives.
However, some teens are abusing these otherwise safe medications. NIDA scientists refer to this dangerous practice as “robotripping.”
What Is Robotripping?
Named in reference to Robitussin, one of the most common cold medicines, “robotripping” describes the act of abusing cough and cold syrups by taking more than the recommended dose on the label. The active ingredient in cold syrups, Dextromethorphan (DXM), is a drug that suppresses coughing. Like many other medications, when DXM is abused—taken in high doses and for the wrong reasons—the consequences can be extremely dangerous.
Someone who consumes more than the recommended amount of DXM is likely to experience hallucinations or dissociative “out of body” feelings for up to 6 hours. These side effects are similar to the hallucinations people experience when they abuse an illegal drug like PCP.
But feeling detached from your body and hallucinating is just the start. Ingesting more cough syrup than recommended on the label can cause impaired motor function, numbness, nausea, vomiting, increased heart rate and blood pressure, permanent brain damage, and even death. Find out what else NIDA has to say about DXM.
- Skip the caffeine. Drink a decaf latte or stick with water. Caffeine is a stimulant and can affect you for up to 24 hours and also cause you to wake often.
- Keep a routine. Prime your body for sleep—go to bed at the same time each night and wake up at the same time each morning.
- Exercise, but not before bed. Staying active can help you sleep better, but don’t exercise within 3 hours of going to bed because it can actually wake you up.
- Block out the light. Cover your windows with heavy curtains or blackout shades. You might even try a sleep mask.
- Use your bed for sleep. It may be tempting to check Twitter or Facebook before you go to sleep, but it’s best for your brain to associate your bed only with sleep, not socializing, work, or reading. Studies have shown that the computer screen’s bright light can reduce your body’s melatonin levels, which disrupts normal sleep cycles.
- Try some toast. Carbohydrates like bread, graham crackers, pretzels, and fruit can help make you feel warm and lead you to feel sleepy.
If you’re taking any medications—either those prescribed by a doctor or over-the-counter cold and allergy medicine—it’s not a good idea to drink alcohol. Often, the medication label will warn you not to—because of the possible dangerous side effects. Read the label! You’ll find lots of good info, like:
- The medication’s active ingredients, including ingredient amounts in each dose
- The medication’s purpose and uses
- Dosage instructions—when and how to take it
- Specific warnings about interactions (with alcohol and other drugs)
- Activities to avoid
- The medication’s inactive ingredients (important to help people avoid an allergic reaction)
Because the drug label information can be confusing, it’s a good idea to talk to your doctor or pharmacist about what side effects you might experience and not to mix medications and alcohol. Here’s what can happen:
- Drinking alcohol while ibuprofen (Motrin) is in your system could cause stomach upset, stomach bleeding, and even liver damage.
- If you’re taking a sleep medication like Ambien, alcohol could cause increased drowsiness, difficulty breathing, and memory problems.
- Mixing caffeine and energy drinks with alcohol is also a bad idea since their opposite effects (alcohol is a depressant, caffeine a stimulant) can fool you into drinking more than your body can handle.
Here is a list of many common medications and what can happen if the user drinks alcohol while taking them. Some of them may surprise you.
In recent months, gossip magazines have reported on Justin Bieber’s erratic behavior, such as wearing a gas mask, fainting at a London concert, and traveling with a monkey. Mixed in with these reports is speculation about Bieber’s alleged use of a drug concoction called “Sizzurp.”
Bieber isn’t the only musician associated with the drink. Back in March and again at the beginning of May, rapper Lil Wayne was admitted to the hospital with seizures, allegedly from his use of Sizzurp (although he denied it).
NIDA works to stay on top of new drugs. If celebrities are involved, it’s even more important for people—especially teens—to know the facts, because sometimes people may think something’s cool just because a star does it.
Facts About Sizzurp
First, it is not cool. In fact, it’s quite dangerous. Sizzurp, also known as "Lean" and "Purple Drank," is a mixture of cough medicine—often prescription strength, containing an opioid called codeine—and soft drinks and candy for flavor. Abuse of cough medicines, especially ones that contain opioids, can cause an overdose leading to coma or even death. Less grave (but still serious) symptoms include nausea, dizziness, impaired vision, memory loss, hallucinations, and seizures like Lil Wayne experienced.
Teens may think that just because something is available from the pharmacy, it won’t harm them—but that’s not true. When not used as directed on the label, cough and cold medicines (even over-the-counter ones) can be dangerous.
Tell us in comments: If a celebrity does something, do you feel the urge to try it? What would you say to a friend who wanted to try Sizzurp?